Kentucky, 2012

Heavy Snow and Winter Weather in Kentucky, October 28 to 30, 2012

October 28 to 30, 2012 · NWS JKL · 40 events in 11 counties and zones

From October 28-30 2012, the remnants of Hurricane Sandy merged with a large mid-latitude cyclone over the northeastern United States. This hybrid storm produced a very heavy snowfall all along the central Appalachian Mountains, including portions of eastern Kentucky.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

From October 28-30 2012, the remnants of Hurricane Sandy merged with a large mid-latitude cyclone over the northeastern United States. This hybrid storm produced a very heavy snowfall all along the central Appalachian Mountains, including portions of eastern Kentucky.

Precipitation type from this system was heavily elevation dependent. Nearly continuous rain fell over the far eastern part of Kentucky beginning as early as Saturday October 27th. The rain began to change over to a heavy, wet snow as early as the afternoon hours of Sunday October 28th when snow first began accumulating on top of Black Mountain at around 4000 ft. elevation. The snow levels then lowered gradually over the next 24 hours, with 4 of snow reported at 2800 ft. elevation near Dorton in Pike County by the late afternoon hours on Monday October 29th. The snow then made it down to the valleys of east Kentucky during the overnight hours Monday night and Tuesday morning. The snow then quickly changed back to rain on Tuesday below 2000 ft. elevation, but remained as snow above 2000 ft. through Wednesday morning October 31st.

Snowfall accumulations were highly variable across east Kentucky, ranging from nothing up to 18. Most lower elevation locations below 1500 ft. received light accumulations. Amounts quickly escalated above 1500 ft. however with 12 to 18 reported above 2000 ft. The highest report received was from a trained weather spotter at 2400 ft. elevation on Pine Mountain in Letcher County with 18 of snow. Based on reports received from similar elevations in southwest Virginia, it is likely up to 2 feet of snow accumulated at the top of Black Mountain, above 4000 ft. elevation.

The heavy, wet snow on the ridges downed trees and power lines. On the morning of Tuesday October 30th, it was estimated that around 10,000 east Kentucky residents were without power. Also, travel across the higher terrain was very difficult Monday night and Tuesday with near impassable conditions reported at times on Hwy 23 over Pound Gap and on Hwy 160 crossing Black Mountain.

The storm system also dumped heavy amounts of precipitation across the region with 2 to 4 inches of liquid precipitation observed over much of east Kentucky between Saturday October 27th and Wednesday October 31st. Luckily, dry antecedant conditions and the prolonged nature of the precipitation allowed everything to runoff without creating any flood problems.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Oct 28, 10:45 AM EST, 15 minutes earlier.

Area forecast discussion, Oct 28, 10:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1145 AM EDT SUN OCT 28 2012

.UPDATE...
ISSUED AT 1145 AM EDT SUN OCT 28 2012

LIGHT RAIN HAS BEEN FILLING IN FROM THE SOUTH...WITH MOST MODELS
EXPANDING THIS PRECIPITATION FIELD ACROSS MUCH OF OUR AREA THROUGH
THE AFTERNOON. AS SUCH...BEEFED UP POPS A BIT WHERE ONGOING RAIN IS
OCCURRING. TEMPERATURES WILL NOT MOVE MUCH TODAY...WITH A FEW PLACES
SEEING A DEGREE OR SO RISE FROM CURRENT READINGS THAT ARE MAINLY IN
THE MID 40S. WILL BE KEEPING A CLOSE EYE ON THE OBSERVATIONS AT
BLACK MOUNTAIN...CURRENTLY 36...AND THE KENTUCKY MESONET SITE NEAR
DORTON...CURRENTLY REPORTING 40 DEGREES. SO FAR...THE NAM LOOKS LIKE
IT INITIALIZED A LITTLE TOO COOL FOR THESE LOCATIONS ON THE 12Z RUN.
WILL HAVE AND SEE WHAT THE GFS HAS IN STORE...AS TEMPERATURES WILL BE
CRITICAL IN DETERMINING THE SNOW IMPACTS FOR THE HIGHER TERRAIN ON
MONDAY AND TUESDAY.

UPDATE ISSUED AT 824 AM EDT SUN OCT 28 2012

RAIN HAS BEEN DEVELOPING A LITTLE QUICKER THAN WAS FORECAST THIS
MORNING...AND HAVE INCREASED THE PROBABILITY THIS MORNING.
HOWEVER...LEFT THE OVERALL 12 HOUR POP UNCHANGED FOR TODAY.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 400 AM EDT SUN OCT 28 2012

MONSTER STORM IS COMING TOGETHER...WITH MODELS CONVERGING ON A
SOLUTION NOW. WITH WINTER WEATHER IMPACTS POTENTIALLY BEGINNING ON
MONDAY AND MORE SIGNIFICANT WINTER WEATHER IN LATER PERIODS...THE
LONG TERM FORECASTER IS ISSUING A WINTER STORM WATCH FOR OUR HIGHER
ELEVATIONS ALONG THE VA BORDER BEGINNING ON MONDAY AFTERNOON.

THE INFLUENCE OF THE SYSTEM CAN BE SEEN ON LOCAL RADAR...WITH THE
LIGHT PRECIP BACKING WESTWARD OVER THE AREA. MOISTURE IS RATHER
SHALLOW...SO IT IS IN THE FORM OF DRIZZLE IN MANY PLACES.
HOWEVER...DEEPER MOISTURE TO THE -10C LEVEL IS BECOMING MORE
WIDESPREAD THIS MORNING AND WILL RESULT IN LIGHT RAIN TODAY FOR MOST
OF THE AREA EXCEPT THE FAR SW.

THIS GENERAL REGIME WILL HOLD THROUGH MONDAY...WITH HIGHEST POPS IN
THE EAST AND LOWEST IN THE WEST. ENOUGH COOLING TAKES PLACE FOR
WINTERY PRECIP AT HIGHER ELEVATIONS...WITH SNOW EXPECTED TO BEGIN
ACCUMULATING ON MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 414 AM EDT SUN OCT 28 2012

HURRICANE SANDY WILL BE COMPLETING THE TRANSITION TO AN
EXTRATROPICAL CYCLONE MONDAY NIGHT AS IT FULLY MERGES WITH A DEEP
UPPER LEVEL TROUGH OVER THE MID-ATLANTIC. A BAND OF DEEP MOISTURE AND
STRONG FORCING WILL BEND BACK SOUTHWEST INTO OUR AREA MONDAY NIGHT
THROUGH TUESDAY AS THE SURFACE LOW TRACKS INLAND AS FAR AS CENTRAL
PENNSYLVANIA. THIS WILL CAUSE A BAND OF MODERATE TO OCCASIONALLY
HEAVY PRECIPITATION TO SHIFT WESTWARD INTO OUR AREA MONDAY NIGHT AND
PERSIST THROUGH THE DAY ON TUESDAY BEFORE SLOWLY TAPERING DOWN AND
SHIFTING TO OUR NORTHEAST WEDNESDAY AND THURSDAY AS THE SURFACE LOW
FILLS AND MOVES SLOWLY OFF NORTHEAST INTO NEW ENGLAND. THIS SYSTEM
WILL HAVE SEVERAL IMPACTS ON OUR AREA...

HEAVY SNOW THREAT AND WINTER STORM WATCH...

WITH REALLY GOOD MODEL AGREEMENT...CONFIDENCE IS INCREASING THAT A
HEAVY WET SNOW WILL OCCUR OVER OUR HIGHER TERRAIN COUNTIES MONDAY
NIGHT INTO TUESDAY EVENING. WE WILL BE ISSUING A WINTER STORM WATCH
THROUGH 8 AM WEDNESDAY MORNING FOR LOCATIONS ABOVE 2000 FEET IN
BELL...HARLAN...LETCHER AND PIKE COUNTIES. IT SHOULD BE STRESSED
THAT CURRENT EXPECTATIONS ARE FOR THIS TO BE A HEAVILY ELEVATION
DEPENDENT EVENT WITH TOWNS LIKE PIKEVILLE...WHITESBURG...HARLAN AND
MIDDLESBORO LIKELY SEEING LITTLE IF ANY SNOW ACCUMULATION.
ELEVATIONS ABOVE 2000 FEET WILL LIKELY GET PLASTERED THOUGH WITH UP
TO A FOOT OF HEAVY WET SNOW.

I HAVE ADDED IN A MIX OF SNOW AND SOME LIGHT SNOW ACCUMULATIONS EVEN
DOWN TO THE VALLEY FLOORS FROM JACKSON EAST LATE MONDAY NIGHT AND
TUESDAY MORNING DUE TO THE LIKELIHOOD THAT THE ABUNDANT FORCING WILL
CAUSE DYNAMIC COOLING TO LOWER FREEZING LEVELS LOW ENOUGH THAT WET
SNOW CAN FALL. STRONG FORCING CONTINUES THROUGH THE DAY ON
TUESDAY...BUT MODELS SHOW SOME WARM ADVECTION TAKING PLACE FROM THE
NORTHWEST AND THIS SHOULD TAKE ALL PRECIP BACK TO RAIN BY TUESDAY
AFTERNOON BELOW 2000 FEET. ABOVE 2000 FEET...WET SNOW WILL LIKELY
CONTINUE TO FALL WITH ADDITIONAL ACCUMULATION LIKELY THROUGH TUESDAY
NIGHT.

WINDS...

A VERY TIGHT PRESSURE GRADIENT WILL RESULT IN WINDS OF 15 TO 25 MPH
AND GUSTS OF 30 TO 40 MPH FROM LATE MONDAY NIGHT THROUGH THE DAY ON
TUESDAY. A WIND HEADLINE MAY INDEED BE NEEDED BUT WE CAN WAIT ON
THAT FOR NOW. THE STRONG WINDS WILL LIKELY COMBINE WITH THE HEAVY
WET SNOW AND DOWN TREES OVER THE HIGHER TERRAIN. THE GRADIENT WILL
RELAX TUESDAY NIGHT AND WEDNESDAY AND WINDS WILL SUBSIDE.

RAINFALL AMOUNTS...

QPF WILL RANGE FROM LESS THAN 1/2 INCH WEST OF I-75 TO UPWARDS OF 2
TO 2 1/2 INCHES OVER PIKE COUNTY. FLOOD GUIDANCE IS HIGH AND THIS
AMOUNT OF RAINFALL SHOULD BE HANDLED WELL WITH JUST SOME MINOR RISES
ON AREA CREEKS AND STREAMS.

THE STORM SYSTEMS INFLUENCE ON OUR WEATHER WILL SLOWLY SUBSIDE
WEDNESDAY THROUGH THURSDAY WITH JUST SOME LINGERING POPS OVER OUR
NORTHEAST AND FAR EAST COUNTIES THROUGH THE DAY ON THURSDAY.
MODERATING TEMPERATURES AND DRY CONDITIONS ARE EXPECTED THURSDAY
NIGHT THROUGH SATURDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 824 AM EDT SUN OCT 28 2012

LARGELY STEADY STATE CONDITIONS SHOULD OCCUR DURING THE PERIOD.
MOSTLY IFR IS EXPECTED IN OUR EASTERN COUNTIES AROUND PAINTSVILLE AND
PIKEVILLE. CONDITIONS IN THE WEST FROM MONTICELLO TO MOUNT STERLING
WILL BE MVFR TO OCCASIONALLY VFR AT TIMES. THERE WILL ALSO BE DRIZZLE
AND LIGHT RAIN AT TIMES...ESPECIALLY IN THE EAST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY
MORNING FOR KYZ087-088-118-120.

&&

UPDATE...GEOGERIAN
SHORT TERM...HAL
LONG TERM....ABE
AVIATION...HAL
Hazardous weather outlook, Oct 28, 4:35 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
535 AM EDT SUN OCT 28 2012

KYZ087-088-118-120-291245-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
535 AM EDT SUN OCT 28 2012

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
WEDNESDAY MORNING ABOVE 2000 FEET ELEVATION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SNOW AND FREEZING DRIZZLE WILL BE POSSIBLE ABOVE 2000 FEET LATE
TONIGHT. LITTLE OR NO SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FREEZING DRIZZLE IS POSSIBLE ABOVE 2000 FEET ON MONDAY MORNING. SNOW
WILL LIKELY DEVELOP ABOVE 2000 FEET ON MONDAY AND CONTINUE AT LEAST
THROUGH TUESDAY...AND POSSIBLY INTO WEDNESDAY. SIGNIFICANT
ACCUMULATIONS WILL BE POSSIBLE ABOVE 2000 FEET. RAIN MAY MIX WITH OR
CHANGE TO SNOW AT TIMES BELOW 2000 FEET...BUT LITTLE OR NO
ACCUMULATION IS EXPECTED.

GUSTY WINDS ARE EXPECTED MONDAY NIGHT AND TUESDAY WITH GUSTS UP TO 40
MPH POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUESTED TO REPORT SNOWFALL MONDAY THROUGH
WEDNESDAY.

KYZ052-104-106>110-112-113-115-117-119-291245-
ROWAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...MOREHEAD...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...JACKSON...
HINDMAN...HAZARD...HYDEN...INEZ
535 AM EDT SUN OCT 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN MAY MIX WITH OR CHANGE TO SNOW AT TIMES MONDAY NIGHT AND
TUESDAY. HOWEVER...IF ANY ACCUMULATION OCCURS...IT SHOULD BE LIGHT.

GUSTY WINDS ARE EXPECTED MONDAY NIGHT AND TUESDAY WITH GUSTS UP TO 40
MPH POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ044-050-051-058>060-068-069-079-080-083>086-111-114-116-291245-
FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-LEE-OWSLEY-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...IRVINE...STANTON...FRENCHBURG...MOUNT VERNON...MCKEE...
SOMERSET...LONDON...MONTICELLO...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...MANCHESTER
535 AM EDT SUN OCT 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GUSTY WINDS ARE EXPECTED MONDAY NIGHT AND TUESDAY WITH GUSTS UP TO 40
MPH POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather, 16 heavy snow. Local standard time, as filed.

Winter Weather, Harlan

When
October 28, 11:00 AM EST to October 29, 1:00 PM EST
Where
Harlan forecast zone
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

An estimated two inches of snow had fallen where Hwy 160 crosses Big Black Mountain above Lynch at an elevation of 3700 feet.

Heavy Snow, Harlan

When
October 28, 11:00 AM EST to October 29, 10:10 PM EST
Where
Harlan forecast zone
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Ten inches of snow had fallen where Hwy 160 crosses Big Black Mountain at 3700 feet elevation.

Heavy Snow, Harlan

When
October 28, 11:00 AM EST to October 30, 5:54 AM EST
Where
Harlan forecast zone
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

A foot of snow had fallen where Hwy 160 crosses Black Mountain. The snow drifts at this location were up to 3 feet deep.

Heavy Snow, Pike

When
October 28, 11:00 AM EST to October 29, 4:05 PM EST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Five inches of snow measured at Dorton Mesonet location at 2774 feet elevation. It continued to snow heavily at the time of the measurement.

Heavy Snow, Pike

When
October 28, 11:00 AM EST to October 29, 2:11 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A KET technician measured 3 to 4 inches of snow at the Phelps NOAA weather radio transmitter location that sits near 2800 feet elevation.

Heavy Snow, Letcher

When
October 28, 7:00 PM EST to October 30, 8:15 AM EST
Where
Letcher forecast zone
Reported by
Public
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Fourteen inches of snow fell at the State Line Food Mart in Payne Gap near the Kentucky Virginia state line at 2400 elevation.

Heavy Snow, Letcher

When
October 28, 7:00 PM EST to October 30, 9:12 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Nine inches of snow fell outside of Blackey at an elevation of 2100 feet.

Heavy Snow, Letcher

When
October 28, 7:00 PM EST to October 30, 8:00 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Eighteen inches of snow fell on the south side of Pine Mountain at an elevation of 2400 feet 4 miles southeast of Whitesburg.

Heavy Snow, Harlan

When
October 28, 7:00 PM EST to October 30, 7:30 AM EST
Where
Harlan forecast zone
Reported by
Trained Spotter
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Six inches of snow was reported in the Cloverlick Community just outside of Benham at an elevation of 2310 feet.

Heavy Snow, Harlan

When
October 29, 12:00 AM EST to October 30, 5:59 AM EST
Where
Harlan forecast zone
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Six inches of snow had fallen on Hwy 421 where it crosses Pine Mountain.

Heavy Snow, Harlan

When
October 29, 12:00 AM EST to October 30, 10:55 AM EST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Nine inches of snow fell at Kingdom Come State Park.

Heavy Snow, Letcher

When
October 29, 4:00 PM EST to October 30, 7:45 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Seven inches of snow fell 4 miles southeast of Vicco at 1800 feet elevation.

Heavy Snow, Harlan

When
October 29, 5:00 PM EST to October 30, 8:45 AM EST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Four and three tenths of an inch of snow was measured along Hwy 421 on Pine Mountain at 2000 feet elevation.

Winter Weather, Harlan

When
October 29, 6:00 PM EST to 10:10 PM EST
Where
Harlan forecast zone
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Three inches of snow had fallen where US 421 crosses Pine Mountain at 2600 feet elevation.

Heavy Snow, Letcher

When
October 29, 7:00 PM EST to October 30, 4:30 AM EST
Where
Letcher forecast zone
Reported by
Public
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Five inches of snow reported in Jenkins.

Winter Weather, Pike

When
October 29, 7:00 PM EST to October 30, 7:00 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Three to three and a half inches of snow was estimated to have fallen near East Ridge High School at around 1600 ft. elevation.

Winter Weather, Letcher

When
October 29, 8:00 PM EST to October 30, 7:35 AM EST
Where
Letcher forecast zone
Reported by
Public
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Three inches of snow fell near Thornton at 1400 feet elevation.

Winter Weather, Letcher

When
October 29, 8:00 PM EST to October 30, 8:45 AM EST
Where
Letcher forecast zone
Reported by
Trained Spotter
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Three and a half inches of snow fell in the Fleming-Neon Community.

Winter Weather, Letcher

When
October 29, 10:00 PM EST to October 30, 6:00 AM EST
Where
Letcher forecast zone
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Two inches of snow fell 2 miles southeast of Whitesburg.

Winter Weather, Pike

When
October 29, 10:00 PM EST to October 30, 7:00 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Three inches of snow fell in Meta.

Winter Weather, Letcher

When
October 29, 10:00 PM EST to October 30, 8:00 AM EST
Where
Letcher forecast zone
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

An inch and a half of snow fell in Whitesburg.

Winter Weather, Menifee

When
October 30, 12:00 AM EST to 5:00 AM EST
Where
Menifee forecast zone
Reported by
COOP Observer
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

A tenth of an inch of snow fell in Wellington.

Winter Weather, Perry

When
October 30, 12:00 AM EST to 5:50 AM EST
Where
Perry forecast zone
Reported by
Department of Highways
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Three inches of snow fell on Hwy 421 in Leatherwood.

Winter Weather, Letcher

When
October 30, 12:00 AM EST to 6:00 AM EST
Where
Letcher forecast zone
Reported by
COOP Observer
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

An inch of snow had fallen in Skyline.

Winter Weather, Pike

When
October 30, 12:00 AM EST to 6:55 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

An inch and a half of snow fell just southwest of Fedscreek.

Winter Weather, Pike

When
October 30, 12:00 AM EST to 7:37 AM EST
Where
Pike forecast zone
Reported by
911 Call Center
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

A power line was downed by heavy wet snow at the Old Path Bible Church in Kimper.

Winter Weather, Pike

When
October 30, 12:00 AM EST to 7:47 AM EST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Heavy wet snow brought down trees along Hwy 80 in Elkhorn City.

Winter Weather, Pike

When
October 30, 12:00 AM EST to 8:37 AM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Three inches of snow fell in Canada.

Winter Weather, Martin

When
October 30, 12:00 AM EST to 9:00 AM EST
Where
Martin forecast zone
Reported by
Public
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

Two and a half inches of snow fell at the Big Sandy Regional Airport at an elevation of 1221 feet.

Heavy Snow, Perry

When
October 30, 12:00 AM EST to 8:07 AM EST
Where
Perry forecast zone
Reported by
Amateur Radio
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Four inches of snow measured on Hall Mountain at 1500 feet elevation. Still snowing heavily at time of observation.

Heavy Snow, Perry

When
October 30, 12:00 AM EST to 2:50 PM EST
Where
Perry forecast zone
Reported by
Amateur Radio
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Final total of six inches of snow on Hall Mountain at 1500 feet elevation.

Heavy Snow, Pike

When
October 30, 12:00 AM EST to 7:37 AM EST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Four inches of snow fell on Hwy 319 between Belfry and Blackberry making the road impassable at times.

Winter Weather, Rowan

When
October 30, 2:00 AM EST to 8:28 AM EST
Where
Rowan forecast zone
Reported by
COOP Observer
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Coop observers reported from a half inch of snow near the dam on Cave Run Lake up to 2.5 inches on grassy areas around Morehead.

Winter Weather, Martin

When
October 30, 2:00 AM EST to 6:00 AM EST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
37.802, -82.513 (the zone’s center; the record gives no point)

An inch of snow fell 2 miles east of Inez.

Winter Weather, Elliott

When
October 30, 2:00 AM EST to 7:00 AM EST
Where
Elliott forecast zone
Reported by
COOP Observer
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

Two inches of snow fell 7 miles south of Olive Hill.

Winter Weather, Rowan

When
October 30, 2:00 AM EST to 7:00 AM EST
Where
Rowan forecast zone
Reported by
Department of Highways
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Two to three inches of snow had fallen near the Elliott county line in the town of Elliottville. Stretches of Hwy 32 were snow covered during the event.

Winter Weather, Fleming

When
October 30, 2:00 AM EST to 7:18 AM EST
Where
Fleming forecast zone
Reported by
Amateur Radio
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Two inches of snow fell in Sharkey.

Winter Weather, Knott

When
October 30, 2:00 AM EST to 8:14 AM EST
Where
Knott forecast zone
Reported by
COOP Observer
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Six tenths of an inch of snow fell in Pippa Passes.

Winter Weather, Breathitt

When
October 30, 2:00 AM EST to 11:00 AM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

One and one-tenth inch of snow fell at the Jackson weather office at an elevation of 1358 feet.

Winter Weather, Pike

When
October 30, 3:00 AM EST to 6:00 AM EST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Two tenths of an inch of snow fell in downtown Pikeville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415856, 415859, 415864, 416579, 416580, 415892, 415898, 415903, 416584, 415865, 415900, 415887, 416590, 415860, 415861, 416589, 415883, 416587, 415870, 415872, 415874, 415862, 415863, 415866, 415871, 415885, 415888, 415894, 415897, 416581, 416582, 416585, 415867, 415869, 415875, 415879, 415881, 415891, 415899, 415868.